Texas, 2016

Damaging Wind in Texas, September 17, 2016

September 17, 2016 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the afternoon across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, which ignited with strong afternoon heating along a weak surface boundary extending from East-Central Texas to along the Red River of Southeast Oklahoma and Northeast Texas, to just north of the Arkansas-Louisiana state line. An isolated severe thunderstorm moved…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the afternoon across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, which ignited with strong afternoon heating along a weak surface boundary extending from East-Central Texas to along the Red River of Southeast Oklahoma and Northeast Texas, to just north of the Arkansas-Louisiana state line. An isolated severe thunderstorm moved across eastern Upshur County Texas, which downed a few trees and damaged a barn north of Ore City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 17, 1:34 PM CST, 26 minutes earlier.

Area forecast discussion, Sep 17, 1:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
234 PM CDT SAT SEP 17 2016

.DISCUSSION...
Afternoon convection beginning to develop across portions of East
Texas this afternoon ahead of a weak cold front. Afternoon showers
and thunderstorms to continue to increase in coverage through the
remainder of the afternoon before diminishing by sunset. Still
some uncertainty on where front will stall over the next 24 hours.
Current thinking is that front will linger along and north of
Interstate 20 on Sunday maintaining scattered afternoon showers
and thunderstorm to the Arklatex. High temperatures on Sunday to
range from the upper 80s across portions of Southwest Arkansas and
Southeast Oklahoma to the lower to middle 90s across Deep East
Texas and portions of North Louisiana.

Conditions to improve on Monday as upper-level ridge strengthens
across the region. High temperatures through mid week will climb
into the mid to upper 90s. Upper-level ridge is forecast to
weaken late in the workweek allowing for high temperatures to
gradually fall into the lower 90s.

Otherwise, a fairly robust upper-level disturbance to bring a
decent chance of showers and thunderstorms to the Arklatex next
weekend. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  93  73  97 /  20  50  10  10
MLU  73  92  72  95 /  10  40  10  10
DEQ  71  88  68  93 /  30  50  10  10
TXK  72  89  70  94 /  20  50  10  10
ELD  73  89  70  93 /  20  50  10  10
TYR  75  92  73  96 /  20  40  10  10
GGG  75  92  72  96 /  20  50  10  10
LFK  74  94  74  96 /  10  40  10  10

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05
Hazardous weather outlook, Sep 17, 10:46 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT SAT SEP 17 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1146 AM CDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE ENTIRE FOUR STATE REGION THIS AFTERNOON. AS WITH ANY
THUNDERSTORM ACTIVITY THAT DEVELOPS...DANGEROUS CLOUD TO GROUND
LIGHTNING...STRONG WIND GUSTS AND BRIEF HEAVY DOWNPOURS WILL BE
POSSIBLE. CONVECTION SHOULD DISSIPATE QUICKLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FOUR STATE REGION ON SUNDAY AS AN UPPER-LEVEL DISTURBANCE
APPROACHES FROM THE NORTHWEST. ANY CONVECTION ON SUNDAY SHOULD
DISSIPATE QUICKLY SUNDAY EVENING. OTHERWISE...HIGH TEMPERATURES
TO CLIMB INTO THE MIDDLE TO UPPER 90S EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY THROUGH
TONIGHT.

The radar

The Shreveport radar (KSHV), 94 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Upshur

When
September 17, 2:00 PM CST
Where
Upshur County, Cedar Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.850, -94.730

Several trees were downed and a barn was damaged along Hwy. 259 just north of Hwy. 155 north of Ore City, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650308.